Hail, Madison
- When
- May 20, 5:49 PM MST to 6:00 PM MST
- Where
- Madison County, 4 mi SSW of Rexburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.767, -111.811
Large hail and severe winds were observed in southeastern Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Large hail and severe winds were observed in southeastern Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 1:02 PM MST, 4 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 202 PM MDT FRI MAY 20 2016 .SHORT TERM...Low pressure system over Northern California is expected to move E-NE tonight, eventually lifting through Idaho late Saturday. The strong surface winds that were anticipated in Cassia County this afternoon are developing further to the south; the wind advisory may be cancelled yet this afternoon. Another lobe of energy swings around the center of circulation and into Idaho late Saturday morning. Models favor by afternoon placing more of the stronger thunderstorm support into Montana. Current forecast favors scattered to numerous showers in the mountains with isolated thunderstorms. For the Snake Plain, more isolated showers and a slight chance of a thunderstorm. Saturday night showers diminish, then another disturbance embedded in the broad low pressure trough will cross southeast Idaho for a showery day. The pattern looks unsettled through Monday and beyond. rs .LONG TERM...Monday night through Friday night. Both the GFS and ECMWF models are in good agreement with the upper level trough dominating the Pacific Northwest through Thursday. Then on Friday...the ECMWF model has more zonal flow while the GFS model continues to show an upper level trough over the area. This will result in afternoon scattered showers with isolated evening showers and afternoon isolated thunderstorms through Thursday...with coverage slightly decreasing on Friday. Temperatures start the week 5 to 8 degrees below normal and rise slightly through the week to near normal by Friday. TW && .AVIATION...Current round of light rain showers to exit Sun Valley and Burley sites with by 21z with additional light showers expected at Sun Valley later this evening. It is possible this activity would also impact Burley. No additional activity forecast at Idaho Falls or Pocatello. Ceilings will occasionally be MVFR at Sun Valley, improving when the showers exit the region. What is difficult to forecast today is the shifting winds both regarding the timing of the direction change out of the south or southwest and to what speed they should get to. The official forecast has delayed the expected increase by at least 3 hours. Without still seeing a substantial shift from winds out of the south it is very possible this will be delayed further past the forecast time of 21z at PIH, IDA and BYI. Amended forecasts are very possible if these winds do not come to fruition. NP/TW && .PIH Watches/Warnings/Advisories... Wind Advisory until 8 PM MDT this evening for IDZ022. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 345 PM MDT FRI MAY 20 2016 IDZ019-020-202230- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- 345 PM MDT FRI MAY 20 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING EASTERN JEFFERSON...WESTERN MADISON...SOUTHEASTERN CLARK AND SOUTHWESTERN FREMONT COUNTIES UNTIL 430 PM MDT... AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LORENZO...MOVING NORTH AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REXBURG...LORENZO...SUGAR CITY...MENAN...LEWISVILLE...PARKER... ST ANTHONY...EGIN...PLANO...ARCHER... SAINT ANTHONY SAND DUNES AND THORNTON. LAT...LON 4368 11176 4369 11201 4416 11203 4413 11164 TIME...MOT...LOC 2145Z 184DEG 35KT 4376 11188 DMH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 510 PM MDT FRI MAY 20 2016 IDZ019-020-210000- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- 510 PM MDT FRI MAY 20 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTHEASTERN JEFFERSON...WESTERN MADISON...NORTH CENTRAL BONNEVILLE AND SOUTH CENTRAL FREMONT COUNTIES UNTIL 600 PM MDT... AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER IONA...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...REXBURG...RIGBY...LORENZO...AMMON...IONA... SUGAR CITY...UCON...MENAN...TETON...RIRIE...LEWISVILLE...EGIN... PLANO...ARCHER AND THORNTON. LAT...LON 4345 11179 4346 11203 4394 11212 4393 11165 TIME...MOT...LOC 2309Z 182DEG 26KT 4353 11191 DMH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 520 PM MDT FRI MAY 20 2016 IDZ019-020-210000- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- 520 PM MDT FRI MAY 20 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING CENTRAL JEFFERSON...SOUTHEASTERN CLARK AND SOUTHWESTERN FREMONT COUNTIES UNTIL 600 PM MDT... AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF HAMER...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUBOIS...MUD LAKE...HAMER...SMALL AND SAGE JUNCTION. LAT...LON 4373 11209 4374 11234 4431 11246 4429 11192 TIME...MOT...LOC 2320Z 183DEG 33KT 4382 11222 DMH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT FRI MAY 20 2016
IDZ019-020-023-210130-
CARIBOU HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
UPPER SNAKE HIGHLANDS ID-
644 PM MDT FRI MAY 20 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN TETON...EASTERN JEFFERSON...MADISON...EASTERN CLARK...
NORTHWESTERN BONNEVILLE AND FREMONT COUNTIES UNTIL 730 PM MDT...
AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIGBY...MOVING NORTH AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...REXBURG...RIGBY...ASHTON...RIRIE RESERVOIR...IDMON...
MARYSVILLE...LORENZO...AMMON...IONA...SUGAR CITY...UCON...MENAN...
TETON...RIRIE...ROBERTS...LEWISVILLE...PARKER...DRUMMOND AND EGIN.
LAT...LON 4342 11174 4350 11222 4453 11209 4453 11203
4455 11203 4454 11198 4455 11195 4454 11185
4451 11183 4453 11177 4443 11109 4430 11109
TIME...MOT...LOC 0044Z 191DEG 40KT 4368 11192
HINSBERGERThe Pocatello radar (KSFX), 102 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail in Rexburg.
One inch diameter hail also accumulated 1 to 2 inches on US Route 20.
Spotter measured a 65 mph wind gust west of Montpelier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634901, 634903, 634905, 634907, 634910.